13th May 2006, 10:43 PM
Cautions about medications
I saw this on a mail list this morning:
It's an article about reports of dogs harmed by common medications for common conditions, raising the same kinds of issues that come up for humans. It focuses somewhat on dog Vioxx (a different but similar drug with a different name and made by a different company). Heart issues weren't mentioned, but i couldn't help but think of them with Cavaliers having heart valve risks and related problems, since Vioxx caused heart related deaths in humans, and the company apparently ignored and buried research findings showing the risk. This article warns that aniimals are at greater risk than humans of being unprotected agaisnt adverse drug reactions, for a number of reasons.
The article includes a link to a site which is devoted to chronicling adverse reactions to drugs in dogs, and i'm glad to have found this. I was searching for somethning like this, to help me be well informed.
here's the link: http://www.dogsadversereactions.com/
there's a problem, as with humans, of gross under reporting of adverse reactions to medications. I think a big reason for this is a lack of appropriate caution about medications, by vets and patients, and an outright denial of the possibility by vets/doctors in many cases. To her credit, the vet who prescribed sulfasalazine for Zack's colitis immediately reduced the dose when after one day, he developed a lot of clear discharge from his eyes. She wasn't a bit defensive of the medication. I then found on the web that the most common side effect of the medication is damage to the tear ducts. The article above reports that owners are not routinely given product information about medications they prescribe. If i'd had product information about sulfasalazine, because Zack is a cavalier, i would've asked that another medication be substituted because of the common condition of tearing that cavaliers have, caused by various things. I would not want to use a medication that might contribute to the tendency.